Alert archive / Arizona / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Aug 23, 2018, 9:42 AM MST for 6 counties in Arizona. It took effect at Aug 23, 2018, 10:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2018, 9:42 AM MST (16:42 UTC)
- In effect from
- Aug 23, 2018, 10:00 AM MST
- Expired
- Aug 23, 2018, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 4.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WGUS65 KTWC 231642 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 942 AM MST Thu Aug 23 2018 AZZ502>515-240300- /O.NEW.KTWC.FF.A.0004.180823T1700Z-180824T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley- Tucson Metro Area-South Central Pinal County- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 942 AM MST Thu Aug 23 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Eastern Cochise County below 5000 feet, Galiuro and Pinaleno Mountains, South Central Pinal County, Southeast Pinal County, Tohono O'Odham Nation, Tucson Metro Area, Upper Gila River Valley, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and White Mountains of Graham and Greenlee Counties. * Until 8 PM MST this evening * Very moist and unstable conditions will result in plenty of thunderstorm development today and due to light winds aloft, storms will move very slowly. This combination will make any storm that develops very efficient at producing heavy rainfall in a short period of time. Given the moist soil conditions due to recent heavy rains, the threat of storms producing flash flooding is even higher. * Like the Marana storm yesterday, very heavy rainfall can cause deep water to flow across roadways, rapid rises in area washes and normally dry stream beds, and cause significant washouts. This can all occur in a very short period of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious this evening when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route so that you don't become a statistic. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
1 follow-up statement
690 WGUS65 KTWC 240304 FFATWC Flood Watch National Weather Service Tucson AZ 804 PM MST Thu Aug 23 2018 AZZ502>515-240415- /O.EXP.KTWC.FF.A.0004.000000T0000Z-180824T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley- Tucson Metro Area-South Central Pinal County- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 804 PM MST Thu Aug 23 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of Southeast Arizona has expired. The threat of flash flooding for heavy rainfall had diminished significantly late this evening. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 2:41 AM MST, 7 hours 1 minute earlier.
Area forecast discussion, Aug 23, 2:41 AM MST, 7 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 241 AM MST Thu Aug 23 2018 .SYNOPSIS...Abundant moisture will provide elevated shower and thunderstorm chances into the weekend. Some storms will produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or slightly below normal for late August. && .DISCUSSION...Deep moisture is in place over Southeast Arizona, with a high pressure center consolidated just east of our area and a favorable southerly flow over the area. Precipitable water values between 1.6 and 1.8 inches are well above the 90th percentile for late August. Add in a mid level impulse immediately south of our area in northern Sonora, and upper level diffluence on the eastern periphery of the upper ridge axis and we have a good recipe for showers and thunderstorms that don't follow a typical diurnal cycle. Plenty of convection around this morning, with a chance of showers and thunderstorms continuing into the evening hours. With this much moisture and relatively modest storm movement, the main focus will continue to be an elevated risk for heavy rainfall and localized flooding issues. We'll continue to maintain enough moisture for a decent chance of showers and thunderstorms into the weekend. A trough pushing through the northern Great Basin may introduce a westerly component to the flow over at least western and northern portions of our area early next week. Probably enough to slow storm development once again, especially if the high responds by temporarily elongating back westward in an east-west oriented axis. If the trough gets deep enough early next week, the ridge might even sink to a blocking position over northern Sonora. That would bring a day or two of zero storm coverage by Wednesday or Thursday. && .AVIATION...Valid through 24/12Z. Scattered TSRA/SHRA, with a possible increase this afternoon. MVFR and local IFR conditions with brief gusts approaching 50 kts with strongest TSRA. Otherwise, cloud decks generally 8k-15k ft AGL and surface wind variable in direction mainly less than 12 kts into Thursday evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A favorable pattern for thunderstorm development will continue into this weekend. Expect heavy rainfall to occur at times. Terrain driven 20-ft winds persist at less than 15 mph, except gusty and erratic winds near thunderstorms. A gradual drying trend with less daily thunderstorm coverage may occur next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:44 PM MST | Dust Storm Warning | TWC | Pinal | 86 min |
| Aug 22, 10:43 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 12:55 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 3:23 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 23, 10:46 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Aug 23, 10:59 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 23, 11:04 AM MST | Flash Flood Warning | TWC | Santa Cruz | 88 min |
| Aug 23, 11:15 AM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 23, 11:28 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 11:40 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 11:45 AM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 23, 11:48 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 23, 12:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 12:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Aug 23, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Aug 23, 2:45 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.